Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, May 22, 2013

May 22, 2013 · NWS CTP · 24 events in 13 counties and zones

A belt of seasonably strong lower-mid tropospheric flow in the Ohio Valley on the eastern periphery of a large-scale upper trough impinged on a moist and unstable environment over central Pennsylvania and resulted in severe thunderstorms during the afternoon and evening. Multicell thunderstorm clusters organized into mini bowing line segments which produced several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A belt of seasonably strong lower-mid tropospheric flow in the Ohio Valley on the eastern periphery of a large-scale upper trough impinged on a moist and unstable environment over central Pennsylvania and resulted in severe thunderstorms during the afternoon and evening. Multicell thunderstorm clusters organized into mini bowing line segments which produced several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 22, 4:22 PM EST, 23 minutes earlier.

Area forecast discussion, May 22, 4:22 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT WED MAY 22 2013

.SYNOPSIS...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PRODUCE LOCALLY STRONG WIND GUSTS OVER PORTIONS OF CENTRAL AND
WESTERN PA THROUGH EARLY TONIGHT. A COLD FRONT TRAILING THE LOW
WILL CROSS THE REGION ON THURSDAY...FOLLOWED BY A SECONDARY COLD
FRONT ON FRIDAY. A CANADIAN HIGH PRESSURE SYSTEM WILL USHER IN
COOLER AND DRIER AIR THAT WILL KEEP TEMPERATURES BELOW NORMAL FOR
MEMORIAL DAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

UPDATED...

SVR WATCH #211 IN EFFECT UNTIL 1000 PM EDT FOR FAR WESTERN AND
NORTHERN COUNTIES...

EARLY AFTERNOON VISIBLE LOOP SHOWS STRATIFIED CU ACROSS
THE ALLEGHENY HIGHLANDS. LAPS SOUNDINGS STARTING TO DESTABLIZE
WITH SFC TEMPS APPROACHING CONVECTIVE TEMPS...AND UP TO 1400 J/KG
ABOVE THE LFC. UPSTREAM ACTIVITY OVER WV HAS CONTINUED TO BUT THIS
AREA HAS OVERALL BEEN WEAKENING AND SLIGHTLY SHRINKING IN COVERAGE
OVER THE PAST 2 HOURS.

MAIN FORECAST CONCERN IN THE NEAR TERM IS CONVECTIVE INITIATION
AND EVENTUAL INTENSITY THIS AFTERNOON AND TONIGHT. WITH THE AREA
IS ON THE WESTERN PERIPHERY OF AMPLIFIED UPPER RIDGE...AND
ADDITIONAL SHORTWAVES LIFTING THROUGH THE OHIO VALLEY... WESTERN
PA WILL BE IN AN INCREASINGLY CONVERGENT BOUNDARY LAYER FLOW AS
30-40 KT 850 MB JET NOSES INTO EASTERN OHIO. WITH CIN APPEARING TO
DISSIPATE ON SCHEDULE EXPECT TO SEE SCATTERED THUNDERSTORMS
DEVELOP AFTER 18Z OVER THE HIGHER TERRAIN AND WEST. WITH SPEED
SHEAR OF 25 TO 40 KTS AND MODERATE CAPE...SOME OF STORMS MAY BE
CAPABLE OF DAMAGING WIND GUSTS FROM BOWING LINE SEGMENTS AND
CLUSTERS INTO THIS EVENING. PEAK INTENSITY LKLY BTWN APPROX
21-03Z.

ANOTHER VERY WARM AND MUGGY AFTERNOON IS IN STORE WITH MAXES
REACHING WELL INTO THE 80S...~10F ABOVE NORMAL FOR THIS TIME OF
YEAR.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

AREA REMAINS IN SPC SEE TEXT OUTLOOK THURSDAY. GENERALLY WEAK
INSTABILITY IS PROGGED IN THE PRE-FRONTAL WARM SECTOR...AND WILL
BE DEPENDENT ON THE EXTENT OF ANY PREFRONTAL WARMING/PARTIAL
CLEARING. MODERATE SHEAR PRESENT WHICH COULD PROMOTE A FEW
STRONGER STORMS AHEAD OF THE FRONT THU AFTERNOON...ESPECIALLY
EAST.

CONTINUED EWD PROGRESSION OF THE EXPANSIVE ERN CONUS TROUGH IS
EXPECTED THIS PERIOD...HOWEVER IT MAY BE AT SLOWER PACE AS SOME
MODEL DATA IS TRENDING SLOWER/SHARPER BY THE END OF THE PERIOD.
THE ATTENDANT COLD FRONT WILL TRAVERSE THE AREA DURING THE AFTN
AND EVENING BEFORE EXITING THE ERN PART OF THE CWA AROUND
MIDNIGHT.

A LIGHTER...DEFORMATION PCPN AXIS IS PROGGED TO SET UP OVER THE
AREA THURS NIGHT INTO FRI AS A SHORTWAVE EMBEDDED IN THE LARGER-
SCALE TROUGH DIGS FROM THE GRT LKS TWD WV. THERE ARE SOME NOTABLE
MODEL DIFFS HEADING INTO DAY 3 SURROUNDING THE DEPTH AND SPEED OF
THE H5 TROUGH CROSSING THE MID-ATLC REGION. MORE ON THIS IN THE
LONG TERM SECTION.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

EXPECT PLENTY OF CLOUDS AND LGT RAIN IN THE DEFORMATION ZONE ON
FRIDAY...WITH TEMPS FALLING BACK TO 55-65F. A BIT OF A RANGE DUE
TO THE MODEL VARIABILITY AND HAVE GONE WITH THE MODE AND TRENDED
TOWARD THE ECMWF SOLN AS IT WOULD LINGER LIGHT RAIN OVER THE AREA
/ESP IN THE EAST/ INTO SATURDAY...BUT DID NOT FULLY BUY-INTO THIS
GIVEN HOW STRONG IT WAS WITH THE CLOSED H5 LOW COMPARED TO THE
OTHER GLOBAL GUIDANCE. CANADIAN HIGH PRES EXTENDING SWD FROM
NUNAVUT INTO THE UPPER MIDWEST WILL SHIFT EWD ACRS THE GREAT LAKES
AND EVENTUALLY TAKE UP RESIDENCE OVER THE NORTHEAST BY MEMORIAL
DAY. ENS DATA CONTINUES TO SHOW NEGATIVE THERMAL/MOISTURE ANOMS
SUPPORTING AN UNSEASONABLY COOL AND DRY WEEKEND WITH THE POTENTIAL
FOR FROST IN THE NRN AND WRN MTNS SAT/SUN AM. THE GROWING SEASON
IS UNDERWAY IN THIS AREA /AS OF MAY 20TH/ AND THEREFORE WILL
CONTINUE TO MENTION FROST IN HWO. ELSEWHERE LOW TEMPS WILL BE
CHILLY BY LATE-MAY STANDARDS...BUT NOT QUITE COLD ENOUGH FOR
FROST.

Q-STNRY/WARM FRONTAL ZONE INITIALLY CENTERED FROM IA-WV SHOULD
SLOWLY RETURN NWD THROUGH THE OH VLY EARLY NEXT WEEK. GFS/EC DIFFS
IN THE PATTERN EVOLUTION CONTINUE INTO THE END OF THE MEDIUM RANGE
PARTICULARLY UPSTREAM. IN GENERAL...THERE SHOULD BE A GRADUAL
EARLY-MID WEEK WARMING TREND WITH HTS RISING AS THE UPPER TROUGH
CONTINUES TO MOVE AWAY FROM THE NORTHEAST.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...

BEEN UPDATING TAFS FOR CONVECTION AND WILL CONTINUE TO DO SO.

SEVERAL SPS ISSUED...FOR GUSTY WINDS AND SMALL HAIL...NOTHING
SEVERE SO FAR. DECENT CAP...BEST DYNAMICS TO THE WEST...AND
HIGHER DEWPOINTS TO THE SE...NOT QUITE IN PHASE TO FIRE UP
STORMS YET...WILL CONTINUE TO MONITOR.

EARLIER DISCUSSION BELOW.

SCT SHRA/TSRA AND MVFR CIGS THIS AFTERNOON AND EVENING FROM WEST
TO EAST. ISOLD IFR CIGS/VSBY AND STRONG WIND GUSTS TO 40 KTS MAY
BE POSSIBLE NEAR ANY THUNDERSTORMS INTO THIS EVENING. MVFR CIGS
SHOULD PREVAIL FOR A GOOD PART OF THE OVERNIGHT AND SOME FOG IS
POSSIBLE BETWEEN 10Z AND 13Z LOWER SUSQ.

COOLER AND BREEZY FOR FRIDAY INTO SUNDAY...AS A STRONG COLD
FRONT DROPS SE OF PA.

.OUTLOOK...
FRI...LOW CIGS ETC...WITH SHOWERS AND A FEW STORMS.
SAT-MON...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...DEVOIR/STEINBUGL
LONG TERM...CERU
AVIATION...DEVOIR/MARTIN
Hazardous weather outlook, May 22, 1:29 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT WED MAY 22 2013

PAZ004>006-010-011-017-024-033-037-231830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA-
229 PM EDT WED MAY 22 2013

...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE FROM THIS AFTERNOON INTO EARLY
TONIGHT. THE PRIMARY HAZARD WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON.

AREAS OF FROST ARE POSSIBLE SATURDAY AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-231830-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
229 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE FROM THIS AFTERNOON INTO EARLY
TONIGHT. THE PRIMARY HAZARD WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON.

AREAS OF FROST ARE POSSIBLE SATURDAY AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, May 22, 3:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 PM EDT WED MAY 22 2013

PAZ024-033-034-222115-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
447 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...
NORTHWESTERN BEDFORD AND SOUTH CENTRAL CAMBRIA COUNTIES...

AT 443 PM EDT...A STRONG THUNDERSTORM WAS NEAR CENTRAL CITY...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT WINDBER...OGLETOWN AND DUNLO.

OTHER NOTABLE LOCATIONS AFFECTED INCLUDE FLIGHT 93 NATIONAL MEMORIAL
AND UNIVERSITY OF PITTSBURGH - JOHNSTOWN.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE NEAR MILE MARKER 128.

THIS WILL ALSO IMPACT ROUTE 30.

LAT...LON 4008 7899 4041 7873 4035 7861 4033 7862
      4029 7851 4028 7849 3998 7879

FORECASTER: RXR
Special weather statement, May 22, 4:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT WED MAY 22 2013

PAZ005-010-222130-
ELK PA-MCKEAN PA-
500 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELK AND
SOUTHWESTERN MCKEAN COUNTIES...

AT 457 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTHEAST OF
SIGEL...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT JAMES CITY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 66.

LAT...LON 4164 7855 4134 7893 4137 7897 4135 7902
      4134 7910 4142 7910 4143 7907 4145 7907
      4146 7906 4146 7898 4145 7897 4174 7895

FORECASTER: RXR
Special weather statement, May 22, 4:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 PM EDT WED MAY 22 2013

PAZ024-222145-
CAMBRIA PA-
502 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMBRIA COUNTY...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST CONEMAUGH...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT VINCO...NANTY-GLO...EBENSBURG...LILLY AND
LORETTO.

OTHER NOTABLE LOCATIONS AFFECTED INCLUDE JOHNSTOWN FLOOD NATIONAL
MEMORIAL HISTORIC SITE...SAINT FRANCIS UNIVERSITY AND MT. ALOYSIUS
COLLEGE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 422...STATE ROAD 56.

LAT...LON 4046 7894 4050 7892 4064 7880 4051 7854
      4044 7857 4039 7868 4031 7886 4032 7897
      4040 7898

FORECASTER: EVANEGO
Special weather statement, May 22, 4:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 PM EDT WED MAY 22 2013

PAZ024-025-033-034-222200-
BEDFORD PA-BLAIR PA-CAMBRIA PA-SOMERSET PA-
517 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT BLAIR...NORTH CENTRAL BEDFORD...
NORTHEASTERN SOMERSET AND SOUTHEASTERN CAMBRIA COUNTIES...

AT 515 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLUE KNOB SKI
RESORT...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT HORSESHOE CURVE...ALTOONA AND BELLWOOD.

OTHER NOTABLE LOCATIONS AFFECTED INCLUDE LAKEMONT PARK AND ISLAND
WATERPARK...PEOPLES NATURAL GAS FIELD...ALLEGHENY PORTAGE RAILROAD
NATIONAL HISTORIC SITE...BLUE KNOB SKI RESORT...MT. ALOYSIUS
COLLEGE...UNIVERSITY OF PITTSBURGH - JOHNSTOWN AND PENN STATE
ALTOONA.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 18 AND 40.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

LAT...LON 4015 7866 4024 7889 4067 7844 4049 7815

FORECASTER: RXR
Special weather statement, May 22, 4:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT WED MAY 22 2013

PAZ035-036-222215-
FRANKLIN PA-FULTON PA-
528 PM EDT WED MAY 22 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FULTON AND SOUTHWESTERN
FRANKLIN COUNTIES...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS NEAR HANCOCK...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT COVE MILLS...NEEDMORE AND
HARRISSONVILLE.

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 164 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 4001 7817 3994 7787 3971 7805 3972 7826

FORECASTER: RXR

The radar

The State College radar (KCCX), 63 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 22, 4:45 PM EST
Where
Cambria County, Patton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.630, -78.650

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires across northern Cambria County.

Hail, Franklin

When
May 22, 4:52 PM EST
Where
Franklin County, 0.69 mi N of Yeakle Mill
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
39.740, -78.050

Nickel size hail (0.88 inch) was reported south of Big Cove Tannery.

Thunderstorm Wind, Clearfield

When
May 22, 4:55 PM EST
Where
Clearfield County, Coolport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.750, -78.530

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires across southeastern Clearfield County.

Thunderstorm Wind, Clearfield

When
May 22, 5:00 PM EST
Where
Clearfield County, 0.87 mi NW of Banian
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.830, -78.440

Thunderstorm winds estimated near 60 mph knocked down trees near Madera.

Thunderstorm Wind, McKean

When
May 22, 5:04 PM EST
Where
McKean County, 1.47 mi SSE of Duke Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.930, -78.490

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Rixford.

Thunderstorm Wind, Huntingdon

When
May 22, 5:12 PM EST
Where
Huntingdon County, 2.72 mi WNW of Huntingdon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.510, -78.070

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Neff.

Thunderstorm Wind, Clearfield

When
May 22, 5:21 PM EST
Where
Clearfield County, 0.87 mi SE of Clearfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.020, -78.440

Thunderstorm winds estimated near 60 mph knocked down trees in Clearfield.

Thunderstorm Wind, Potter

When
May 22, 5:25 PM EST
Where
Potter County, 0.51 mi E of Shinglehouse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.970, -78.190

Thunderstorm winds estimated near 60 mph knocked down utility wires in Shinglehouse.

Thunderstorm Wind, Clearfield

When
May 22, 5:30 PM EST
Where
Clearfield County, 2.09 mi NE of Allport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.990, -78.170

Thunderstorm winds estimated near 60 mph knocked down trees in Kylertown, Lanse and Winburne.

Thunderstorm Wind, Centre

When
May 22, 5:30 PM EST
Where
Centre County, 0.87 mi NW of State College
Measured
53 kt (61 mph) measured gust
Reported by
Social Media
Coordinates
40.790, -77.860

A peak thunderstorm wind gust of 61 mph was measured atop the Walker Building on the PSU campus.

Thunderstorm Wind, Centre

When
May 22, 5:39 PM EST
Where
Centre County, 0.52 mi E of Bellefonte Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.880, -77.810

Thunderstorm winds estimated near 60 mph knocked down trees in Benner Township.

Thunderstorm Wind, Centre

When
May 22, 5:40 PM EST
Where
Centre County, 2.09 mi NE of Lemont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.840, -77.770

Thunderstorm winds estimated near 60 mph knocked down trees near the Shiloh Road exit along I-99 near the Benner Pike.

Thunderstorm Wind, Mifflin

When
May 22, 5:48 PM EST
Where
Mifflin County, 0.87 mi SW of Milroy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.710, -77.590

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Milroy.

Thunderstorm Wind, Clinton

When
May 22, 6:05 PM EST
Where
Clinton County, 0.69 mi S of Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.140, -77.450

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires around Lock Haven.

Thunderstorm Wind, Perry

When
May 22, 6:20 PM EST
Where
Perry County, 0.53 mi W of New Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.420, -77.190

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires around New Bloomfield.

Thunderstorm Wind, Lycoming

When
May 22, 6:25 PM EST
Where
Lycoming County, 0.52 mi E of Calvert
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.400, -76.970

Thunderstorm winds estimated near 60 mph knocked down trees in Gamble Township near Calvert.

Thunderstorm Wind, Lycoming

When
May 22, 6:41 PM EST
Where
Lycoming County, 1.73 mi NE of Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.340, -77.350

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near English Mills.

Thunderstorm Wind, Perry

When
May 22, 6:45 PM EST
Where
Perry County, 1.38 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.490, -77.130

Thunderstorm winds estimated near 60 mph knocked down trees across West Juniata Parkway near Newport.

Thunderstorm Wind, Lycoming

When
May 22, 6:46 PM EST
Where
Lycoming County, Cammal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.400, -77.470

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Cammal.

Thunderstorm Wind, Lycoming

When
May 22, 7:00 PM EST
Where
Lycoming County, 0.86 mi NE of Trout Run
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.390, -77.040

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Trout Run.

Thunderstorm Wind, Northumberland

When
May 22, 7:18 PM EST
Where
Northumberland County, 1.25 mi WSW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.860, -76.790

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Sunbury.

Thunderstorm Wind, Lycoming

When
May 22, 7:22 PM EST
Where
Lycoming County, 1.48 mi NNW of Picture Rocks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.300, -76.740

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Picture Rocks.

Thunderstorm Wind, Snyder

When
May 22, 7:24 PM EST
Where
Snyder County, 1.25 mi WNW of Port Trevorton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.710, -76.890

Thunderstorm winds estimated near 60 mph knocked down wires near Herndon.

Thunderstorm Wind, Snyder

When
May 22, 7:42 PM EST
Where
Snyder County, 1.05 mi W of Selinsgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.800, -76.870

Thunderstorm winds estimated near 60 mph knocked down a few trees in Selinsgrove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443709, 443708, 443711, 443712, 443713, 443714, 443715, 443716, 443718, 443725, 443717, 443719, 443726, 443720, 443723, 443721, 443727, 443722, 443728, 443729, 443724, 443730, 443731, 443732.